Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 72, NWS Midland/Odessa, TX

June 10, 200812 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Jun 10, 2008, 2:36 PM CDT for 12 counties in Texas. It took effect at Jun 11, 2008, 4:11 AM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2008, 2:36 PM CDT (19:36 UTC)
In effect from
Jun 11, 2008, 4:11 AM CDT
Expired
Jun 11, 2008, 10:00 PM CDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 29 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1946 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 10, 12:49 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 10, 12:49 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 PM CDT TUE JUN 10 2008

.AVIATION...
VFR CONDITIONS TO PREVAIL ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO OVER THE NEXT 24 HOURS...WITH THE EXCEPTION OF BRIEF PERIODS
OF 5SM BLDU AT KCNM DURING THE AFTERNOON HOURS TODAY. BREEZY SOUTHERLY
WINDS WILL PERSIST OVERNIGHT INTO WEDNESDAY MORNING AS SURFACE LEE SIDE
TROUGHING DEEPENS ACROSS EASTERN NEW MEXICO AND A SOUTHERLY LOW
LEVEL JET /40-45KT/ DEVELOPS ACROSS WEST TEXAS AND MIXES DOWNWARD
TO THE SURFACE.

&&

.PREV DISCUSSION... /ISSUED 307 AM CDT TUE JUN 10 2008/

DISCUSSION...
BIG PLAYERS IN THE FORECAST CONTINUE TO BE THE HOT TEMPERATURES
AND RETURN OF FIRE WEATHER CONDITIONS. HIGHS TODAY WILL CONTINUE
TO BE 5 TO 8 DEGREES ABOVE NORMAL FOR MUCH OF THE FORECAST AREA.
MOST PLACES WILL REMAIN IN THE MID TO UPPER 90S TODAY AS HIGH
PRESSURE CONTINUES TO BUILD IN FROM THE WEST AND A LEE TROUGH
DEEPENS ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA. WINDS
WILL REMAIN GUSTY ACROSS MUCH OF THE FORECAST AREA...WITH
SOUTHEAST WINDS NEAR 20KT GUSTING TO NEAR 25KT. THIS WILL CONTINUE
TO PLAY A ROLE IN THE FIRE WEATHER CONDITIONS ACROSS THE AREA /SEE
FIRE WX DISCO BELOW/. HOWEVER...EXPECT MINIMUM HUMIDITY VALUES TO
REMAIN ABOVE THE 15 PERCENT THRESHOLD NECESSARY TO HOIST A RED
FLAG WARNING FOR TODAY.

DID PUT VERY LOW POPS ACROSS THE EXTREME WESTERN PORTIONS OF THE
FORECAST AREA TODAY WHERE THE LEE TROUGH AXIS WILL LURK ABOUT.
EXPECT THAT IF ANYTHING DOES GET GOING OUT THERE...IT WILL LIKELY
REMAIN VERY ISOLATED IN NATURE WITH GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING AS BIGGEST THREATS. LITTLE TO NO RAINFALL
ACCUMULATIONS ARE EXPECTED.

THE LOW LEVEL JET LOOKS TO REMAIN IN PLACE FOR ANOTHER NIGHT OR
TWO WHICH WILL GIVE US THE CONTINUED INCREASED SURFACE WINDS
OVERNIGHT AND HELP KEEP MIN TEMPERATURES FROM DROPPING OFF TOO
MUCH. MOST LOCATIONS WILL CONTINUE TO SEE OVERNIGHT LOWS IN THE
MID 60S TO LOW 70S...WITH THE WARMER TEMPS EXPECTED IN THE EASTERN
PORTIONS OF THE FORECAST AREA WHERE HIGHER WINDS ARE EXPECTED.
THESE WINDS WILL ALSO CONTINUE TO PUSH GULF MOISTURE FARTHER WEST
OVERNIGHT KEEPING MAX HUMIDITY VALUES UP FOR ANOTHER NIGHT BEFORE
SOUTHWESTERLY WINDS KICK IN ACROSS THE WEST. THIS WILL THEN CAUSE
HUMIDITY RECOVERIES TO BEGIN TO DETERIORATE WEST WHERE FIRE
CONCERNS REMAIN HIGH.

THE ELONGATED UPPER LEVEL RIDGE WILL PARK ITSELF OVER MUCH OF
WEST TEXAS THROUGH THURSDAY AND HAVE AN ASSOCIATED H85 THERMAL
RIDGE ALIGNED WELL WITH THE LEE TROUGH. TEMPERATURES WILL CONTINUE
TO WARM OVER THE NEXT FEW DAYS...WITH HIGHS EXPECTED IN THE TRIPLE
DIGITS FOR MANY LOCATIONS ON WEDNESDAY AND THURSDAY BEFORE
RELENTING WITH THE NEXT SYSTEM THAT WILL MOVE WELL NORTH OF THE AREA.
THIS WILL CONTINUE THE INCREASED FIRE WEATHER CONCERNS THROUGH MID
WEEK. AS THE UPPER LEVEL SYSTEM TRAVERSES THE NORTHERN CONUS...THE
THERMAL RIDGE WILL SHIFT SLIGHTLY TO THE WEST. A WEAK FRONT WILL
DROP INTO THE PERMIAN BASIN ON SATURDAY...BUT WILL AGAIN PROVIDE
LITTLE MORE THAN A WINDSHIFT AND TEMPORARY INCREASE IN DEWPOINTS
ALONG THE BOUNDARY. THE H50 RIDGE WILL THEN STRENGTHEN AGAIN TO
THE WEST AND WE WILL LIKELY SEE ANOTHER ROUND OF HOT AND DRY AGAIN
EARLY NEXT WEEK.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE ON THE INCREASE OVER THE NEXT FEW
DAYS. TEMPERATURES WILL CONTINUE TO INCREASE WITH MANY LOCATIONS
REACHING TRIPLE DIGITS AGAIN AS AN UPPER LEVEL RIDGE CONTINUES TO
ESTABLISH ITSELF OVER THE STATE. TUESDAY COULD SEE MARGINAL RED
FLAG CONDITIONS ACROSS SOUTHEAST NEW MEXICO WHERE WINDS WILL
DEFINITELY HIT CRITERIA...HOWEVER RIGHT NOW MINIMUM RELATIVE
HUMIDITY VALUES WILL LIKELY REMAIN JUST HIGH ENOUGH TO PRECLUDE
THE ISSUANCE OF A RFW. BUT CAN/T RULE OUT ISOLATED LOCATIONS
HITTING CRITERIA AT LEAST TEMPORARILY. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ACROSS FAR WEST TEXAS BRINGING
LIGHTNING START POSSIBILITIES TO THE GUADALUPE MOUNTAINS SOUTH AND
WESTWARD TOWARDS VAN HORN. BUILD UPS IN THE DAVIS MOUNTAINS WILL
ALSO BE POSSIBLE WITH OROGRAPHIC LIFT GIVEN THE EXPECTED
SOUTHEASTERLY WINDS.

WEDNESDAY CONTINUES TO LOOK LIKE A SHOE IN FOR FIRE WEATHER ACROSS
NORTHWESTERN PORTIONS OF THE FORECAST AREA. HAVE CONTINUED THE FIRE
WEATHER WATCH FOR NOW IN CASE SOME SOUTHWARD EXPANSION IS NEEDED.
WINDS WILL CONTINUE TO STAY INCREASED...AND A RETURN TO SINGLE
DIGIT MIN HUMIDITY VALUES WILL OCCUR WEDNESDAY AFTERNOON ACROSS
SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...THE UPPER TRANS
PECOS...AND THE GUADALUPE MOUNTAINS. THURSDAY WILL ALSO CONTINUE
THE EASTWARD PROGRESSION OF THE SINGLE DIGIT HUMIDITY VALUES BUT
WINDS LOOK TO REMAIN BELOW RFW CRITERIA FOR NOW. OVERNIGHT
RECOVERIES WILL CONTINUE TO DETERIORATE ACROSS THE WESTERN
PORTIONS OF THE STATE AS WELL AS SOUTHWESTERLY WINDS RETURN BEHIND
A WEAK DRYLINE THAT WILL REMAIN WEST OF THE MIDLAND/ODESSA AREA
THROUGH MID WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...GAINES...
     GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

99
Hazardous weather outlook, Jun 10, 2:19 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT TUE JUN 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
219 PM CDT TUE JUN 10 2008 /119 PM MDT TUE JUN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT...DRY AND WINDY WEATHER WEDNESDAY WILL GENERATE CONDITIONS
FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. A RED FLAG WARNING IS
IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR AREAS WEST OF A
LAMESA TO ODESSA TO FORT STOCKTON LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 10, 2:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             15 NW BIG LAKE          31.35N 101.64W
06/09/2008  E0.88 INCH       REAGAN             TX   PUBLIC

&&

CDANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:29 PM CDTSevere Thunderstorm WarningMAFReagan37 min

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.